The People's Perspective on Medicine

Should You Worry About Vision Loss from Viagra?

The likelihood of vision loss from Viagra is very low. Tell the doctor right away if you experience blurred vision in one eye.

It makes sense to inform yourself about the potential harms as well as benefits that might result from any medications you plan to take. But for certain drugs the list of possible side effects is long and scary. How do you know which ones happen frequently–and so might affect you–and which ones are rare? Of course, rare reactions do happen, but because they are rare they are much less likely to become a problem for you. One reader is concerned about possible vision loss from Viagra. Which category does it fit?

 Is There a Chance of Vision Loss from Viagra?

Q. I am concerned about the possibility that Viagra for erectile dysfunction might affect vision. I have read about this, but I have not been able to get my doctor or pharmacist to tell me how often vision loss occurs and whether it is temporary or permanent. I’d like to use the drug, but I don’t want to risk my sight. Do you have more information?

Vision Loss from Viagra Is Rare but Serious:

A. The FDA warns physicians to alert their patients to a rare but serious vision problem. Non-arteritic anterior ischemic optic neuropathy (NAION) has been linked to drugs like sildenafil (Viagra) and tadalafil (Cialis) (Neurology Clinics, Feb. 2017). However, Pfizer epidemiologists estimate that the condition is quite rare, occurring in 2.8 per 100,000 men using erectile dysfunction for a year (International Journal of Clinical Practice, April 2006). On the other hand, few studies last more than six months or collect long-term side effect information (Urology, Oct. 2009).

Is It NAION?

Men who notice a sudden deterioration in their vision, especially if it is in just one eye, should check with the doctor immediately (www.NordicClinicalTrials.com). This could be the first symptom of NAION. Trouble seeing things in the lower part of the field of vision should also prompt an eye check-up. The ophthalmologist will test the visual field and look in the eye to see swelling in the optic nerve.

Among people taking sildenafil at high daily doses to treat pulmonary arterial hypertension, serious visual problems were uncommon (BMJ, Feb. 2, 2012). However, approximately 2 percent of those taking the medicine had retinal hemorrhages during the trial, while none of those taking placebo experienced such an adverse event. Any vision loss from Viagra should be reported immediately.

Such drugs to treat erectile dysfunction may cause less serious vision problems more frequently. Increased retinal blood flow appears within one hour of taking any of these medicines (Journal of Ophthalmology, online Oct. 9, 2017). Adverse reactions may include temporary blurred vision, increased light sensitivity and a bluish tinge to vision (cyanopsia). These reactions are usually reversible.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.3- 3 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

Three years ago, after prostate surgery, my urologist prescribed a thrice-weekly low dose of Cialis as medical therapy. After two months, he doubled the dose, which I started immediately that evening. 14 hours later, the next morning my 20/15 vision in my left eye had become blurred to 20/600. Although the vision has improved somewhat, that eye is functionally useless for reading, driving, watching films,etc. This is permanent.

Contributing to the Naion incident was probably the fact that I had a disc at risk – my cup to disc ratio was 7% instead of the normal 30%. My ophthalmologist had never measured it despite annual check ups. There’s not a lot of research being done on this, but one thing that I read, and I am expecting, is that the same thing will happen to my other eye for one reason or another if I live long enough. Needless to say, I am taking all of the precautions to ward off an incident in my right eye, and completing my bucket list as fast as I can.

* Be nice, and don't over share. View comment policy^